TOXCARD: Hyperthermia in the toxicological setting
Author: Jenna Otter, MD (EM Resident Physician, Temple University Hospital) // Edited by: Cynthia Santos, MD (Senior Medical Toxicology Fellow, Emory University School of Medicine), Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UT Southwestern Medical Center / Parkland Memorial Hospital) and Brit Long, MD (@long_brit)
A 32 year-old man presents to the emergency department with altered mental status. The patient is agitated but sleepy-appearing. He appears to be uncomfortable, shifting on the stretcher and unable to lie still. An empty bottle of cough syrup is found in his pocket. His vitals are HR 141, rectal temperature 103.6F, BP 214/110, RR 22, SpO2 98% in room air.
What is the differential diagnosis for hyperpyrexia with altered mental status? How is hyperthermia secondary to drug ingestion and toxic syndromes treated?
Drug-related hyperthermia is difficult to distinguish but may be differentiated based on components of history and physical exam. Hyperthermia secondary to toxic syndromes and drug ingestion will not respond to antipyretics like ibuprofen or acetaminophen and external cooling measures are key.
- Fever is defined as a physiologic elevation in the hypothalamic set-point for body temperature induced by inflammatory cytokines in response to a stressor.
- Hyperthermia in the toxicological setting differs from fever in that it results from an unregulated increase in body temperature either from increased heat production or decreased heat dissipation, usually resulting from increased skeletal muscle metabolism or activity.
- Toxicological causes of increased heat production include serotonin syndrome, neuroleptic malignant syndrome, malignant hyperthermia, alcohol withdrawal, sedative-hypnotic withdrawal, and ingestions of sympathomimetics, anticholinergics, and ecstasy. Decreased heat dissipation through poor sweat production also occurs in anticholinergic ingestions.
- Initially, fever and hyperthermia are difficult to distinguish but may be differentiated based on components of history and physical exam.
Hyperthermia Differential Diagnosis2
|Neuroleptic Malignant Syndrome||ICH||Heat Stroke|
|Malignant Hyperthermia||Hypothalamic stroke||Pheochromocytoma|
|Sympathomimetic Syndrome (e.g. cocaine, amphetamines, PCP, MDMA, cathinones, etc.)
|Status epilepticus||Infection (Tetanus, malaria, etc)|
Some toxicological causes of hyperthermia and their differentiations:
Table Source: Boyer E and Shannon M. The Serotonin Syndrome. N Engl J Med. 2005; 352:1112-1120. DOI: 10.1056/NEJMra041867.
- Antipyretics have no role in the management of hyperthermia in the toxicological setting since the fever usually results from muscular hyperactivity, not an alteration in hypothalamic homeostasis.
- Hyperthermia should be addressed promptly by using external cooling blankets, ice water submersion, evaporative cooling techniques, or cool IV fluids. Benzodiazepines should also be used to reduce excess heat production from muscle hyperactivity.
- To prevent end-organ damage, the goal should be to reduce rectal temperature to below 40°C within 30 minutes of beginning cooling therapy.
- In severe cases, internal cooling catheters can be used for more regulated cooling, using thermal regulation devices such as CoolLineR or CoolGardR. If necessary, cold fluids can be given through a NG or OG tube in intubated patients. Also the bladder can be irrigated with cool fluids using a foley catheter.
Hyperthermia secondary to drug ingestion differs from infection-related fevers in that it results from an unregulated increase in body temperature, usually from increased skeletal muscle activity. Drug-related hyperthermia is difficult to distinguish but may be differentiated based on components of history and physical exam. Hyperthermia secondary to toxic syndromes and drug ingestion will not respond to antipyretics like ibuprofen or acetaminophen and external cooling measures are key.
- Simon H. Hyperthermia. N Engl J Med. 1993; 329:483-487. DOI: 10.1056/NEJM199308123290708.
- LoVecchio F. Chapter 210: Heat Emergencies. In: Tintinalli J, ed. Tintinalli’s Emergency Medicine. 8th ed. McGraw Hill; 2016: 1365-1370.
- Boyer E and Shannon M. The Serotonin Syndrome. N Engl J Med. 2005; 352:1112-1120. DOI: 10.1056/NEJMra041867.